Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 20, 1998, 11:04 PM EST for Essex County, Richmond County, Westmoreland County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 20, 1998, 11:04 PM EST (04:04 UTC)
- Expired
- Mar 20, 1998, 11:35 PM EST
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Essex County, VA, Richmond County, VA, Westmoreland County, VA
The radar
The Norfolk radar (KAKQ), 114 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 11:30 PM EST | Hail 0.75 | Montross, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 210404 RRA SVRAKQ VAC057-159-193-210435- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1104 PM EST FRI MAR 20 1998 THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1135 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL VIRGINIA ...NORTHERN ESSEX COUNTY ...NORTHERN RICHMOND COUNTY ...WESTMORELAND COUNTY AT 1055 PM EST...NATIONAL WEATHER SERVICE RADAR IN WAKEFIELD VIRGINIA INDICATED A SEVERE THUNDERSTORM NEAR TAPPAHANNOCK IN ESSEX COUNTY. THE STORM WILL MOVE RAPIDLY NORTHWARD THROUGH RICHMOND AND WESTMORELAND COUNTIES BY 1130 PM. THIS STORM HAS A HISTORY OF PRODUCINtG DIME SIZE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GINGRICH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 8:05 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 20, 8:05 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 805 PM EST FRI MAR 20 1998 DSCN: WHAT A WAY TO USHER IN THE SPRING SEASON. TRIPLE PT LOW LCTD NR DAN AT 00Z WITH WRM FRNT EXTNDG SE TO JUST S OF ALBEMARLE SOUND. THIS PUTS FA IN COOLER AIRMASS. HOWEVER... TSRA OCCURRING IN THIS AIRMASS AS WELL. LTST RDR TRENDS INDCTG ANY SVR CELLS IN RDUS FA WEAKENING AS THEY APPCH AKQ FA. LDS PINGING NMRS BOLTS E OF MTS WITH ADAP SHWNG NOSE OF MSTRE AXIS AS FAR E AT I 95. SHARP TMP CONTRAST ATTM. CRNTLY... 46 AT AKQ/54 AT AVC/64 AT RDU. APPRS LOW WILL TRACK ALONG VA/NC BRDR OVRNITE WITH A CONT THREAT OF SHRA/TSRA. HOWEVER...APPEARS THREAT FOR SVR TSRA ABT OVR FOR VA PIEDMONT AS TSRA MOV INTO COOLER AIRMASS. VILS NO HIGHER THAN 25 IN VA. VILS 40+ ACROSS NRN NC SO CUD STILL SEE STRNG TSRA INTO NORTHAMPTON CNTY NC OVR THE NXT HR OR SO. TSRA THREAT DMNSHS AFTR MIDNITE WITH CHC SHRA INTO SAT AM. NMRS TRAINING ECHOES OVR WRN PIEDMONT WITH RDR EST BTWN 1.0 TO 1.5 IN IN LAST 3 HRS FROM JUST N OF FVX S INTO NC. AXIS OF HVYST PCPN SLOWLY SHFTG E NOW BUT MORE SHRA BEHIND THIS LINE WRAPPING ARND LOW IN W VA. BEST TO LET FFA RIDE SINCE IT EXPIRES AT 09Z. HYDRO...UPDATED QPS ISSUED B4 00Z PER MARFC RQST. FLWS CONT FOR MEHERRIN...APPOMATTOX & NOTTOWAY RVRS. CRNT RAIN WILL PRBLY CAUSE ADDNTL RISES ON SAT. SEE FLSAKQ FOR DETAILS. CWF...MARINE GUY WORKING 88D ATTM. WRKMAR TO FOLLOW. RIC 43/54 84 SBY 41/51 75 ORF 44/62 62 ECG 48/62 62 86 RUSNAK
In the hours before
Special weather statement, Mar 20, 6:54 PM EST, 4 hours 10 minutes before
NCZ012-210455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 654 PM EST FRI MAR 20 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO WATCH FOR NORTH CENTRAL NORTH CAROLINA UNTIL MIDNIGHT. THE WATCH INCLUDES THE FOLLOWING COUNTIES... NORTHAMPTON REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ RUSNAK
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 10:41 PM EST | Severe Thunderstorm Warning | AKQ | Chesterfield | 34 min |
| Mar 20, 10:46 PM EST | Severe Thunderstorm Warning | AKQ | Prince George | 34 min |
| Mar 20, 10:59 PM EST | Severe Thunderstorm Warning | AKQ | Charles City, Henrico | 31 min |
| Mar 20, 11:42 PM EST | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, Surry, Sussex | 33 min |
| Mar 20, 11:42 PM EST | Severe Thunderstorm Warning | AKQ | City of Franklin | 33 min |
| Mar 21, 12:43 AM EST | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 32 min |
| Mar 21, 12:43 AM EST | Severe Thunderstorm Warning | AKQ | City of Norfolk, City of Portsmouth, City of Virginia Beach | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.